Excedrin

From Wikipedia, the free encyclopedia - View original article

 
Jump to: navigation, search
A bottle of Excedrin with some of the tablets.

Excedrin is an over-the-counter headache pain reliever, typically in the form of tablets or caplets. It contains acetaminophen (paracetamol), aspirin, and caffeine. Until late 2005 it was manufactured by Bristol-Myers Squibb, but in July 2005 it was purchased by (and is now produced by) Novartis, along with other products from BMS's over-the-counter business.

Excedrin was one of the top ten selling over-the-counter medicine brands in the United States.[1]

The brand became known for advertisements in which Excedrin cured especially unpleasant and excruciating headaches (which were termed in the advertisements as "Excedrin headaches," later called "Excedrin tension headaches").

In 2007, the brand branched out into marketing for other types of pains with the introduction of Excedrin Back & Body, which removed the caffeine from the normal mixture.

Contents

Versions

Over the years, different types of the drug were introduced:[2][3]

As with all medications containing acetaminophen, the use of alcohol with Excedrin carries a significant risk of hepatotoxicity. Additionally, aspirin usage is associated with increased risk of gastrointestinal bleeding.

Ownership

In 2005, Bristol-Myers Squibb announced the sale of its North American consumer medicine business (including Excedrin, Comtrex and Keri brands) to Novartis for $660 million, in order to focus on drugs for the ten most profitable disease areas.[1]

2012 Recall

On January 9, 2012, Novartis announced that it was voluntarily recalling all lots of select bottle packaging configurations of Excedrin products with expiration dates of December 20, 2014, or earlier as a precautionary measure because the products may contain stray tablets, capsules, or caplets from other Novartis products, or contain broken or chipped tablets. The recall was conducted with the knowledge of the U.S. Food and Drug Administration.[8] Wholesalers and retailers were instructed to stop distribution and return the affected product. Consumers in possession of recalled Excedrin were instructed to stop using the product and contact Novartis. Novartis had initially said that the Excedrin product line would return to store shelves during the 2012 summer, but then pushed it back to the fourth quarter of 2012.[9]

Other drugs containing acetaminophen, aspirin, and caffeine

Excedrin is not available in some regions of the world. There are other prescription drugs containing the same ingredients. These are in Germany Chephapyrin, dolomo, Dolopyrin, HA-Tabletten N, Melabon, Neuralgin, Novo Petrin, ratiopyrin, Thomapyrin CLASSIC, Thomapyrin INTENSIV, TITRALGAN, in Austria Thomapyrin, InfluASS, Irocophan, and in Russia Citramon.

See also

References